Mississippi, 2023

Damaging Winds in Mississippi, June 12, 2023

June 12, 2023 · NWS JAN · 6 events in 3 counties and zones

A low pressure system was centered over the Great Lakes region on June 12th, with an associated cold front extending to the south and west across central Mississippi during the afternoon and evening hours. Strong westerly flow interacting with the hot and strongly unstable air mass ahead of the front was enough to sustain afternoon thunderstorms as they became severe across southern portions of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A low pressure system was centered over the Great Lakes region on June 12th, with an associated cold front extending to the south and west across central Mississippi during the afternoon and evening hours. Strong westerly flow interacting with the hot and strongly unstable air mass ahead of the front was enough to sustain afternoon thunderstorms as they became severe across southern portions of Mississippi and produced scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 12, 12:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 12, 12:11 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
111 PM CDT Mon Jun 12 2023

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 1055 AM CDT Mon Jun 12 2023

All is generally on track for this near term forecast update.
We expect storms to develop later this afternoon as we heat up along
a nearly stationary frontal boundary that extends west to east
across southern portions of the forecast area. There is
sufficient deep layer flow for storms to organize into a
convective system and push through the lower Pine Belt/I-59
corridor by early evening. A lower-end severe wind/hail threat is
still expected with this activity and will continue to advertise
it in the HWO. /EC/

&&

.DISCUSSION...
Issued at 359 AM CDT Mon Jun 12 2023

Today and Tonight: Early morning surface analysis had a weak cold
front nearly along our Highway 82 corridor that emanated from a
surface low over western Pennsylvania. Local radars showed a few
showers and thunderstorms south of the cold front that were noted
weakening near the Interstate 20 corridor. This convection is
expected to dissipate well before sunrise despite the cold front
continuing to sag and eventually stall near Interstate 20 this
morning. Satellite imagery/RAP analysis showed our CWA on the
southern periphery of a large closed low centered over the Great
Lakes region and downstream of a mid level ridge centered over the
southern and central Plains. Together these features were
maintaining northwest flow aloft across our region that models
suggest will become nearly zonal by this evening. Daytime heating of
the moist and unstable airmass along and south of the stalled cold
front will again lead to the potential for strong to severe storms
capable of damaging wind gusts and hail. These storms are expected
to move east southeast so the area at risk for severe storm develop
this afternoon and early evening is generally along and south of
Interstate 20. This area is also where our afternoon highs top out in
the lower 90s again while the cooler drier air north of the cold
front helps hold temperatures in the 80s. The day's convection is
expected to diminish early this evening and there may even be a few
hours lull in convection before additional storms start moving back
into our northwest after midnight. Another shortwave rounding the
base of the large closed low centered over the Great lakes region
and embedded in our nearly zonal flow aloft is progged to develop
storms west of our CWA during the evening and then spread east into
our CWA after midnight. This activity is not expected to be severe
but a strong wind gust or two along with a brief heavy downpour will
be possible. /22/

Tuesday through next Monday...

A subtropical ridge is extending east across the Southern Plains
into the northwestern Gulf of Mexico. This should allow for warm
gulf air to settle across our CWA leading to increasing temperatures
and diurnal convection for much of Tuesday. Given the alignment of
this slow moving west to east frontal boundary, some of the storms
have the potential to become severe. Because of this, we will
advertise a "Slight" risk for severe storms across the forecast area
through Tuesday evening. Damaging wind gusts and hail up to golf
ball size will the primary concerns with this system. Some of these
storms could train across northern portions of central Mississippi,
resulting in heavy rainfall across the southeast US. For this
reason, we will continue to advertise a "Limited" threat for much of
Tuesday and Wednesday. The severe threat should begin to move
further east as the frontal boundary slowly shifts east across
Alabama. After collaborating with the Storm Prediction Center, we
have decided to advertise a "Slight" risk for severe storms for much
of Wednesday. The exact timeframe of these storms is unknown at this
time, however we will be keeping an close eye on this system and
will provide updates as this system develops.

Afternoon highs forecasted to peak in the mid to upper 90s across
the southeast region later this week. A couple of locations could
see heat indices reaching between 106-110 degrees mainly across the
Pine Belt. In response to this, we will continue to advertise a
"Elevated" risk for heat stress mainly for the southwest portion of
our CWA. Make sure to stay hydrated and take frequent breaks if
working outdoors. Rain chances should continue into the weekend
before tapering off by next Monday giving us a small break from the
rain. /CRJ/

&&

.AVIATION...
(18Z TAFS)
Issued at 101 PM CDT Mon Jun 12 2023

Timing of convective systems will be most critical in this
forecast period...appears one round of SHRA/TS will impact mainly
the HEZ-HBG corridor late this aftn/early evng, then another
system will move along/north of HKS/JAN to MEI corridor late
tonight through early Tue morning. Outside of convective systems,
VFR conditions should prevail for the most part with tendency for
late night/early morning stratus to develop. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       87  68  89  69 /  40  40  60  60
Meridian      87  66  88  68 /  40  50  70  70
Vicksburg     85  69  91  70 /  40  40  40  60
Hattiesburg   90  71  93  73 /  60  20  30  30
Natchez       88  70  91  71 /  60  10  30  30
Greenville    81  66  85  69 /  10  70  70  70
Greenwood     81  65  85  68 /  10  70  80  80

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

EC/22/EC
Hazardous weather outlook, Jun 12, 3:35 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
435 AM CDT Mon Jun 12 2023

ARZ074-075-LAZ007>009-MSZ035-036-040>046-050>052-130945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Humphreys-
Holmes-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Scott-Newton-Lauderdale-
435 AM CDT Mon Jun 12 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and quarter size hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe thunderstorms are possible and a brief tornado cannot be
ruled out for extreme southeast Arkansas, portions of northeast
Louisiana, and all of central Mississippi on Tuesday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Isolated severe thunderstorms wiill be possible across the entire
outlook area on Wednesday. Primary hazards will be damaging winds
and hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/3.png)

Heavy rainfall Tuesday into Wednesday may also lead to localized
flash flooding, particularly for areas along and north of
Interstate 20.

(https://www.weather.gov/images/jan/graphicast/4.png)

Heat stress will be on the increase for parts of the forecast
area late this week into the weekend.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Wednesday night.

MSZ018-019-025>034-037>039-130945-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Attala-Winston-Noxubee-
435 AM CDT Mon Jun 12 2023

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and north central
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe thunderstorms are possible and a brief tornado cannot be
ruled out for extreme southeast Arkansas, portions of northeast
Louisiana, and all of central Mississippi on Tuesday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Isolated severe thunderstorms wiill be possible across the entire
outlook area on Wednesday. Primary hazards will be damaging winds
and hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/3.png)

Heavy rainfall Tuesday into Wednesday may also lead to localized
flash flooding, particularly for areas along and north of
Interstate 20.

(https://www.weather.gov/images/jan/graphicast/4.png)

Heat stress will be on the increase for parts of the forecast
area late this week into the weekend.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Wednesday night.

LAZ015-016-023>026-MSZ047>049-053>066-072>074-130945-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-
Hinds-Rankin-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
435 AM CDT Mon Jun 12 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

Today through tonight, severe thunderstorms and tornadoes are
possible. Some thunderstorms could produce damaging winds to
60 mph and hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe thunderstorms are possible and a tornado cannot be ruled
out for extreme southeast Arkansas, portions of northeast
Louisiana, and all of central Mississippi on Tuesday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Isolated severe thunderstorms wiill be possible across the entire
outlook area on Wednesday. Primary hazards will be damaging winds
and hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/3.png)

Heavy rainfall Tuesday into Wednesday may also lead to localized
flash flooding, particularly for areas along and north of
Interstate 20.

(https://www.weather.gov/images/jan/graphicast/4.png)

Heat stress will be on the increase for parts of the forecast
area late this week into the weekend.

(https://www.weather.gov/images/jan/graphicast/5.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Wednesday night.

97

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 12, 12:38 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
138 PM CDT Mon Jun 12 2023

LAZ007-008-015-121915-
Richland LA-Morehouse LA-West Carroll LA-
138 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of central Morehouse,
northeastern Richland and southwestern West Carroll Parishes through
215 PM CDT...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Collinston, or 8 miles southeast of Bastrop, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oak Ridge around 155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 9159 3276 9134 3270 9138 3269 9140
      3267 9140 3242 9162 3256 9192 3261 9193
      3266 9191 3267 9193 3266 9194 3268 9196
      3271 9197 3270 9202 3271 9204 3270 9204
      3269 9205 3273 9207
TIME...MOT...LOC 1837Z 300DEG 15KT 3269 9183

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JNE
Special weather statement, Jun 12, 1:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
244 PM CDT Mon Jun 12 2023

LAZ024-026-122045-
Concordia LA-Catahoula LA-
244 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of west central
Concordia and southwestern Catahoula Parishes through 345 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mayna, or 11 miles south of Jonesville, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Monterey around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Louisiana...and southwestern Mississippi.

&&

LAT...LON 3130 9201 3129 9201 3130 9200 3133 9201
      3161 9200 3156 9154 3127 9164 3125 9166
      3117 9167 3120 9170 3120 9173 3123 9179
      3127 9184 3126 9185 3130 9191 3127 9195
      3123 9192 3125 9200 3127 9199 3129 9202
TIME...MOT...LOC 1944Z 282DEG 6KT 3146 9180

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DB
Special weather statement, Jun 12, 1:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
254 PM CDT Mon Jun 12 2023

MSZ059-122100-
Jefferson MS-
254 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of central Jefferson
County through 400 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fayette, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fayette around 305 PM CDT.
  Red Lick and Mcnair around 325 PM CDT.
  Blue Hill around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Mississippi.

&&

LAT...LON 3167 9118 3185 9113 3184 9092 3183 9084
      3180 9084 3179 9085 3179 9084 3161 9089
      3161 9101
TIME...MOT...LOC 1954Z 288DEG 7KT 3175 9108

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DB
Special weather statement, Jun 12, 2:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
300 PM CDT Mon Jun 12 2023

MSZ066-122045-
Jones MS-
300 PM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of central Jones County
through 345 PM CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellisville, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ellisville around 330 PM CDT.
  Laurel around 340 PM CDT.
  Tuckers Crossing around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Mississippi.

&&

LAT...LON 3160 8936 3177 8929 3172 8895 3147 8905
TIME...MOT...LOC 2000Z 286DEG 7KT 3167 8925

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DB

The radar

The Jackson/Brandon,MS radar (KDGX), 45 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hinds

When
June 12, 2:00 PM CST
Where
Hinds County, 0.59 mi ESE of Bolton
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.346, -90.461

A tree was blown down on Champion Hill Road in Bolton.

Thunderstorm Wind, Hinds

When
June 12, 2:12 PM CST
Where
Hinds County, 0.58 mi W of Jackson
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
32.330, -90.180

A few trees and power lines were blown down in Jackson including a large tree that fell down onto power lines at the intersection of North State Street and Northside Drive, and a power line which was blown down at the intersection of Rose Street and Robinson Road.

Thunderstorm Wind, Lamar

When
June 12, 3:43 PM CST
Where
Lamar County, 1.45 mi WNW of Oloh
Measured
47 kt (54 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
31.331, -89.591

A tree was blown down onto a power line along Farve Road.

Thunderstorm Wind, Lamar

When
June 12, 4:10 PM CST
Where
Lamar County, 3.26 mi ENE of Tatums Camps
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.240, -89.500

A few trees were blown down in central Lamar County. One tree was blown onto MS Highway 589 near Ford Loop, and another tree was blown down near the intersection of Purvis Oloh Road.

Thunderstorm Wind, Lamar

When
June 12, 4:20 PM CST
Where
Lamar County, 0.72 mi N of Purvis
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.160, -89.421

A tree was blown down onto a power line near Old Highway 11 and MS Highway 589.

Thunderstorm Wind, Forrest

When
June 12, 4:47 PM CST to 4:48 PM CST
Where
Forrest County, 0.62 mi S of Brooklyn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.061, -89.181

A tree was blown down onto Brooklyn-Janice Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145021, 1145022, 1145193, 1145196, 1145214, 1145215.